Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS New Orleans, LA

August 19, 2017Jefferson Parish, Lafourche Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 19, 2017, 4:26 PM CDT for Jefferson Parish, Lafourche Parish, Saint Charles Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 4:26 PM CDT (21:26 UTC)
Expired
Aug 19, 2017, 5:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jefferson Parish, LA, Lafourche Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KLIX 192126
SVRLIX
LAC051-057-089-192200-
/O.NEW.KLIX.SV.W.0128.170819T2126Z-170819T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
426 PM CDT SAT AUG 19 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Charles Parish in southeastern Louisiana...
  East central Lafourche Parish in southeastern Louisiana...
  Central Jefferson Parish in southeastern Louisiana...

* Until 500 PM CDT

* At 425 PM CDT, a severe thunderstorm was located near Estelle, or
  near Marrero, moving south at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jean Lafitte, Lafitte, Barataria and Estelle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 2960 9024 2984 9022 2985 9012 2974 9006
      2974 9007 2972 9005 2964 9001
TIME...MOT...LOC 2125Z 349DEG 13KT 2980 9016 

HAIL...0.88IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:13 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 19, 4:13 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
413 PM CDT Sat Aug 19 2017

.SHORT TERM...
Unsettled air mass in place near the col aloft between ridge axis
running from Texas to north Florida and a trough axis from a long
wave to the north and large TUTT circulation over the east Gulf.
Flow pattern is essentially from the north-northeast for much of
the column allowing for continental heat induced storms to move
into and along axis of deeper low level moisture off the gulf.
Storms have been maintaining steady motions around 15 kt but may
become erratic with outflow interactions the remainder of the
afternoon, including what may become slow movers over the New
Orleans metro area shortly. Outside of rain areas, apparent
temperatures have reached 110-112F ranges but rain cooled areas
drop into the lower 80s. Downburst potential has been rather high
in this environment with some indications on radar of close to 50
kt at times, hence the warnings. Sunday can be a similar situation
with only slow changes to the air mass. The TUTT low will be
moving into the middle Gulf and place the area on the wetter
inflow side, and dragging the col center pretty much over the
forecast area. This will allow for short-lived convection but also
slow moving cells that will tend to be more influenced by
outflows. Temperature forecast is a consensus blend throughout the
forecast package. Monday's diurnal curve was altered for a
flatter, even 1-2 hours of slightly cooler, temperature trend
during the eclipse passage, but still ample daylight to recover to
max temperatures after eclipse ends. Essentially shaved 2 degrees
for the noon hour, 3-4 degrees for 1 pm, then start recovery after
2 pm to get back on typical diurnal trend.

.LONG TERM...
Main feature will be frontal zone that drops from the north but
only gets so far to place the deep south in a compressional
heating and high moisture content situation for higher than normal
rain chances Wednesday through Friday. Temperatures held closer to
climatological normals. 24/RR

&&

.AVIATION...
VFR conditions will prevail at all of the terminals through the
forecast period. Any lingering convection this evening should
quickly die off by 02z.  Tomorrow, another round of showers and
thunderstorms should develop in the afternoon hours.  Will add VCTS
wording into the forecast to reflect the risk of convective activity
tomorrow. 32

&&

.MARINE...
A persistence forecast remains in place for the coastal waters. The
seabreeze cycle will dominate the local wind field as a broad ridge
of high pressure remains parked over the northern Gulf of Mexico. As
a result, light and variable winds are expected through the day with
an offshore component in the morning shifting to an onshore
component in the afternoon and evening hours.  Seas will be fairly
calm at 1 to 2 feet through the period.  There will be some
thunderstorm activity each day that will produce locally higher
winds and waves for brief periods of time. 32

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: DSS support for NOHSEP.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red =    Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  92  73  91 /  20  30  20  40
BTR  75  92  75  91 /  20  30  10  40
ASD  75  92  75  91 /  10  30  10  30
MSY  77  92  77  90 /  20  30  10  30
GPT  76  91  77  89 /  10  30  10  30
PQL  74  93  75  90 /  10  30  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 19, 11:03 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1103 AM CDT Sat Aug 19 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1103 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Afternoon showers and thunderstorms are expected. A few could be
strong to possibly severe with damaging downburst winds. Frequent
lightning and heavy downpours with localized flooding are a
potential as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily afternoon thunderstorms are expected through next week. A
few of the storms each day could become strong, producing gusty
winds, frequent lightning and heavy downpours that could result
in localized street flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, Aug 19, 3:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
332 PM CDT SAT AUG 19 2017

LAZ040-072-192100-
Southern Tangipahoa-St. Tammany-
332 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHERN TANGIPAHOA PARISHES...

At 331 PM CDT, a strong thunderstorm was located near Robert, or 9
miles west of Covington, moving southwest at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hammond, Ponchatoula and Robert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3059 9025 3048 9016 3031 9038 3049 9052
TIME...MOT...LOC 2031Z 057DEG 14KT 3051 9026

32
Special weather statement, Aug 19, 3:38 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
338 PM CDT SAT AUG 19 2017

MSZ082-192130-
Jackson-
338 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON COUNTY...

At 338 PM CDT, a strong thunderstorm was located 8 miles northwest of
Wade, or 13 miles south of Lucedale, moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Escatawpa, Vancleave, Wade and Hurley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3051 8851 3054 8882 3073 8876 3073 8853
TIME...MOT...LOC 2038Z 006DEG 9KT 3074 8864

32
Special weather statement, Aug 19, 3:42 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
342 PM CDT SAT AUG 19 2017

LAZ040-MSZ077-080-192115-
St. Tammany-Hancock-Pearl River-
342 PM CDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...SOUTHERN HANCOCK AND SOUTH CENTRAL PEARL RIVER
COUNTIES...

At 342 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Picayune to near Shoreline Park.
Movement was south at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Slidell, Picayune, Waveland, Diamondhead, Pearl River, Pearlington,
Shoreline Park, Stennis Space Center, Lacombe, Kiln and Slidell
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3056 8973 3036 8937 3018 8946 3018 8947
      3019 8946 3019 8948 3018 8970 3017 8971
      3018 8972 3021 8980 3023 8985 3025 8987
      3026 8990 3025 8992 3026 8995
TIME...MOT...LOC 2042Z 017DEG 26KT 3048 8971 3035 8944

32
Special weather statement, Aug 19, 3:44 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
344 PM CDT SAT AUG 19 2017

MSZ068>070-192130-
Pike-Wilkinson-Amite-
344 PM CDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PIKE...
WILKINSON AND AMITE COUNTIES...

At 344 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Jonesville to Slocum to
6 miles west of Gloster to 7 miles southwest of Mccomb. Movement was
southeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Liberty, Magnolia, Centreville, Woodville, Gloster, Osyka, Gillsberg
and Mccomb Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3124 9116 3126 9053 3100 9026 3100 9117
      3106 9152 3116 9160 3124 9156 3122 9153
      3123 9149 3126 9148 3128 9150 3130 9147
TIME...MOT...LOC 2044Z 329DEG 14KT 3154 9186 3128 9167 3118 9112 3120
9057

32
Special weather statement, Aug 19, 4:02 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
402 PM CDT SAT AUG 19 2017

LAZ036-037-048-050-071-072-192130-
Livingston-St. Helena-Northern Tangipahoa-East Feliciana-Southern
Tangipahoa-East Baton Rouge-
402 PM CDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. HELENA...
NORTHERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA...WEST CENTRAL
TANGIPAHOA AND NORTHEASTERN EAST BATON ROUGE PARISHES...

At 401 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Pride to Roseland.
Movement was south at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greensburg, Amite, Amite City, Independence, Roseland, Montpelier,
Pride, Watson, Greenwell Spring, Natalbany and Tickfaw.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3056 9107 3055 9041 3082 9044 3082 9093
TIME...MOT...LOC 2101Z 010DEG 8KT 3076 9087 3076 9054

32
Special weather statement, Aug 19, 4:05 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
405 PM CDT SAT AUG 19 2017

LAZ056-059-065-066-192200-
Lower Terrebonne-Upper Terrebonne-Assumption-Upper Lafourche-
405 PM CDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TERREBONNE AND
SOUTHEASTERN ASSUMPTION PARISHES...

At 405 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Labadieville to 9 miles west of Dulac to
13 miles east of Cocodrie. Movement was southwest at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Morgan City, Supreme, Dulac, Labadieville, Cocodrie, Tambour Bay Buoy
and Lumcon Center Buoy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2916 9094 2926 9088 2926 9099 2924 9101
      2922 9091 2917 9094 2917 9099 2929 9103
      2973 9111 2996 9097 2947 9082 2929 9051
      2920 9055 2919 9061 2924 9064 2918 9061
      2911 9071 2912 9071 2909 9086
TIME...MOT...LOC 2105Z 023DEG 10KT 2983 9098 2941 9085 2918 9046

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:31 AM CDTSpecial Marine WarningLIX29 min
Aug 19, 8:43 AM CDTSpecial Marine WarningLIX62 min
Aug 19, 9:39 AM CDTSpecial Marine WarningLIX66 min
Aug 19, 9:41 AM CDTSpecial Marine WarningLIX64 min
Aug 19, 10:43 AM CDTSpecial Marine WarningLIX32 min
Aug 19, 12:28 PM CDTSpecial Marine WarningLIX47 min
Aug 19, 12:30 PM CDTSpecial Marine WarningLIX45 min
Aug 19, 12:37 PM CDTSpecial Marine WarningLIX38 min
Aug 19, 1:02 PM CDTSpecial Weather StatementLIXWashington28 min
Aug 19, 1:07 PM CDTSpecial Marine WarningLIX38 min
Aug 19, 1:08 PM CDTSpecial Marine WarningLIX52 min
Aug 19, 1:10 PM CDTSpecial Marine WarningLIX50 min
Aug 19, 1:16 PM CDTSpecial Weather StatementLIXJefferson29 min
Aug 19, 1:33 PM CDTSpecial Marine WarningLIX42 min
Aug 19, 1:53 PM CDTSpecial Marine WarningLIX52 min
Aug 19, 1:55 PM CDTSpecial Marine WarningLIX50 min
Aug 19, 1:56 PM CDTSpecial Marine WarningLIX49 min
Aug 19, 2:06 PM CDTSpecial Weather StatementLIXWashington39 min
Aug 19, 2:28 PM CDTSpecial Marine WarningLIX47 min
Aug 19, 2:42 PM CDTSpecial Marine WarningLIX48 min
Aug 19, 2:45 PM CDTSpecial Weather StatementLIXSaint Tammany45 min
Aug 19, 2:48 PM CDTSevere Thunderstorm WarningLIXTangipahoa27 min
Aug 19, 2:57 PM CDTSpecial Weather StatementLIXLafourche33 min
Aug 19, 2:59 PM CDTSpecial Weather StatementLIXJefferson31 min
Aug 19, 3:16 PM CDTSpecial Marine WarningLIX44 min
Aug 19, 3:17 PM CDTSpecial Marine WarningLIX43 min
Aug 19, 3:19 PM CDTSpecial Marine WarningLIX26 min
Aug 19, 3:19 PM CDTSpecial Weather StatementLIXSaint John the Baptist26 min
Aug 19, 3:30 PM CDTSpecial Weather StatementLIXTerrebonne45 min
Aug 19, 3:32 PM CDTSpecial Weather StatementLIXTangipahoa28 min
Aug 19, 3:33 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa27 min
Aug 19, 3:46 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa29 min
Aug 19, 3:48 PM CDTSpecial Marine WarningLIX42 min
Aug 19, 3:51 PM CDTSpecial Marine WarningLIX24 min
Aug 19, 4:02 PM CDTSpecial Weather StatementLIXSaint Helena28 min
Aug 19, 4:05 PM CDTSpecial Weather StatementLIXTerrebonne55 min
Aug 19, 4:07 PM CDTSpecial Marine WarningLIX53 min
Aug 19, 4:23 PM CDTSpecial Marine WarningLIX67 min
Aug 19, 4:49 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Aug 19, 4:52 PM CDTSpecial Weather StatementLIXAscension, Saint James53 min
Aug 19, 5:04 PM CDTSpecial Marine WarningLIX56 min
Aug 19, 5:08 PM CDTSpecial Weather StatementLIXEast Feliciana52 min
Aug 19, 5:15 PM CDTSpecial Weather StatementLIXLafourche30 min
Aug 19, 5:24 PM CDTSpecial Weather StatementLIXAssumption, Iberville51 min
Aug 19, 5:27 PM CDTSpecial Weather StatementLIXSaint James33 min
Aug 19, 5:52 PM CDTSevere Thunderstorm WarningLIXAssumption23 min
Aug 19, 5:54 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne36 min
Aug 19, 6:20 PM CDTSpecial Weather StatementLIXJefferson, Lafourche40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.